Articles |

Massive Pulmonary Edema and Death After Prostacyclin Infusion in a Patient With Pulmonary Veno-occlusive Disease FREE TO VIEW

Scott M. Palmer; Lisa J. Robinson; Andrew Wang; James R. Gossage; Thomas Bashore; Victor F. Tapson
Author and Funding Information

From the Departments of Medicine and Pathology, Duke University Medical Center, Durham, NC.

1998 by the American College of Chest Physicians

Chest. 1998;113(1):237-240. doi:10.1378/chest.113.1.237
Text Size: A A A
Published online


Pulmonary veno-occlusive disease (PVOD) is a rare form of pulmonary hypertension associated with fibrotic occlusion of the smaller pulmonary veins. Although vasodilator therapy is effective in many patients with primary pulmonary hypertension, the role of vasodilators in PVOD is unclear because of concerns about precipitating pulmonary edema. Recently, however, there have been reports of successful therapy with oral vasodilators or intravenous administration of prostacyclin in patients with PVOD. In contrast, a patient with PVOD is described who developed acute pulmonary edema and respiratory failure during low-dose prostacyclin infusion, leading to death. This report suggests that vasodilators, especially prostacyclin, must be used with extreme caution in patients with known PVOD.




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543